MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROSTHESIS,HIP,SEMICONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROSTHESIS,HIP,SEMICONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNON-POROUS
Model Number 75100857
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr, the inside of a trial femoral head 36 m/+4 broke.Additionally, no pieces fell into the patient.Surgery was resumed, without any delay, with a backup device.The patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement, the inside of a trial femoral head 36 m/+4 broke.The patient was not harmed as a consequence of this problem.The complaint device intended for use in treatment was not completely returned for investigation.A visual evaluation of the returned device was conducted, and it showed that one flap is broken.The broken flap was not returned.In general, the device shows heavy signs of use such as gouges, cracks and scratches.It was concluded that the complaint device was fractured.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.No additional complaints for the affected batch nor additional complaints for the same product number were found during a complaint history review.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is still within the risks level that are anticipated in the risk management documentation.The current design will be further monitored through post-market surveillance processes.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The root cause of this device failure may arise from problems traced to design features that do not interfere with the intended purpose of the device.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.There is no objective indication that the reported devices failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.No further actions are necessary at this time point.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
TRIAL FEMORAL HEAD 36 M/+4
Common Device Name
PROSTHESIS,HIP,SEMICONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16048325
Report Number9613369-2022-00606
Device Sequence Number6437133
Product Code LZO
UDI-Device Identifier07611996121902
UDI-Public07611996121902
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100857
Device Catalogue Number75100857
Device Lot NumberA64066
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2022
Supplement Date Received by Manufacturer01/11/2023
Initial Report FDA Received Date12/26/2022
Supplement Report FDA Received Date01/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/05/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown